MAUI, HAWAII – Desensitization is a powerful and effective tool in patients with certain types of hypersensitivity reactions to therapeutic monoclonal antibodies, but it’s best considered a last resort reserved for individuals with no options left other than the offending biologic, , said at the 2020 Rheumatology Winter Clinical Symposium.
Why so selective? Desensitization is considered a high-risk intervention. It’s typically done as an inpatient procedure involving an overnight hospital stay followed by an elaborate 12-step protocol involving administration of small quantities of the culprit biologic in ascending concentrations over a 5- to 6-hour period.
Moreover, for an intravenous agent, such as infliximab (Remicade), desensitization has to be repeated prior to giving every dose of the biologic. So it makes sense to skip desensitization and simply switch to an alternative tumor necrosis factor inhibitor or a different class of biologic unless experience has shown that the culprit monoclonal antibody is the only one that works for that patient. It’s known, for example, that infliximab has no crossreactivity with adalimumab (Humira), explained Dr. Postolova, a dual rheumatologist and allergist/immunologist at Stanford (Calif.) University.
Defining type and severity of the hypersensitivity reaction
Dr. Postolova favors thedeveloped by Mariana Castells, MD, PhD, and coworkers at Brigham and Women’s Hospital, Boston.
They divide the field into immediate and delayed hypersensitivity reactions. Immediate hypersensitivity reactions arise rapidly, between minutes and a few hours. They can be categorized as infusion reactions, cytokine-release reactions, and IgE-mediated reactions. Phenotypically, infusion reactions and cytokine-release reactions are typically characterized by various combinations of chills, fever, flushing, hypertension, tachycardia, nausea, vomiting, syncope, and shortness of breath.
IgE-mediated reactions can also involve flushing and shortness of breath, and in addition itch, urticaria, and hypotension. These are anaphylactic reactions. Neither hypertension nor fever is part of the anaphylactic picture; those findings point instead to an infusion reaction or cytokine-release reaction.
Most allergists grade reaction severity on a 1-3 scale. Grade 1 reactions are considered mild and involve symptoms limited to the skin, such as flushing, or a single other organ system.
“That being said, if my patient is having a reaction with bronchospasm, I consider that a moderate, grade 2 reaction, and I stop the infusion. There’s only so much you can do for bronchospasm. It’s a very serious reaction,” Dr. Postolova observed.
Grade 2 reactions ordinarily involve two or more organ systems, but without hypotension or cyanosis. Grade 3 reactions are severe anaphylactic reactions with cardiovascular and/or neurologic compromise.
Delayed hypersensitivity reactions are of two types: serum sickness–like reactions and type IV cell-mediated mucocutaneous reactions.
Type IV reactions can range from a mild maculopapular rash to erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS (drug reaction with eosinophilia and systemic symptoms). Onset of type IV reactions can occur after 12 hours up to several weeks after exposure.
Serum sickness–like reactions typically begin 5-7 days after the infusion. These reactions are marked by evidence of immune overactivation: fever, arthralgia, arthritis, malaise, purpura, skin rash, and even renal failure.